High Wind, Finney
- When
- April 12, 10:07 AM CST
- Where
- Finney forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Reported at the Garden City airport.
A strong gradient strengthened across the area as an Arctic cold front made its way through the high plains. North winds behind the front lasted for several hours with peak gusts over 50 mph in some places with peaks around 60 mph for only a couple of locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong gradient strengthened across the area as an Arctic cold front made its way through the high plains. North winds behind the front lasted for several hours with peak gusts over 50 mph in some places with peaks around 60 mph for only a couple of locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 12, 4:33 AM CST, 5 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 533 AM CDT Sun Apr 12 2020 ...Updated aviation section... .SHORT TERM...(Today and tonight) Issued at 324 AM CDT Sun Apr 12 2020 A strong cold front will sweep through the area this morning shifting winds to the north with increasing cloudiness. A few areas of drizzle or light rain showers will be possible behind this front and mix with snow across northern zones by this afternoon. Otherwise expect mostly cloudy skies throughout the day. Precipitation should then end by this evening with some breaks in the clouds. Very windy conditions are also expected behind this front and continue into this afternoon with some gusts approaching 60 mph. Wind speeds then decrease in intensity overnight. With ample winds and cold air advection, temperatures today are expected to decrease as the day progresses. Lows tonight are expected to range from the mid teens across west central and far western Kansas to mid 20s across south central Kansas. .LONG TERM...(Monday through Saturday) Issued at 324 AM CDT Sun Apr 12 2020 Well below normal temperatures conditions Monday and Tuesday with highs in the 40s and lows in the 20s. A weak disturbance is expected to move over the area Monday night into Tuesday morning bringing a chance of precipitation. Otherwise expect increased cloudiness. Some of this precipitation is expected to change over to snow overnight. As of now, snow accumulations are expected to be less than an inch. We then reach into the 50s Wednesday and Thursday with a second disturbance moving through the area Thursday night. We reach into the 60s Friday into this weekend with more spring like weather. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 531 AM CDT Sun Apr 12 2020 A strong cold front will move through the area this morning with low clouds enveloping all TAF areas. This will bring IFR ceilings to the area. Drizzle or light rain will be also be possible behind this front this morning around the HYS terminal. Ceilings will increase in height this evening bringing back VFR conditions. Winds will shift to the north behind this front gusting to over 40 knots late this morning into the afternoon hours. Wind speeds then decrease in intensity this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 20 43 25 / 30 0 10 30 GCK 40 18 42 23 / 20 0 10 40 EHA 43 19 40 23 / 10 0 20 60 LBL 43 20 41 23 / 10 0 20 60 HYS 42 19 44 24 / 60 0 10 10 P28 63 26 48 29 / 20 0 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 9 PM CDT this evening for KSZ031-046-065- 066-081. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 336 AM CDT Sun Apr 12 2020 KSZ030-031-043>046-061>066-074>081-084>090-130845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 336 AM CDT Sun Apr 12 2020 /236 AM MDT Sun Apr 12 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A high wind warning remains in effect across portions of central and south central Kansas. See the latest urgent weather message for more details. Snow will be possible this evening, primarily across west central and central Kansas in vicinity of the I-70 corridor. Potential snowfall amounts are expected to be minimal. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Freeze: Extreme risk * Freezing rain: Limited risk * Snow: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Light snow showers will be possible Monday night into Tuesday morning. Snow accumulations look to be less than an inch. Days 2-7 Hazards ---------------- * Monday - Freeze: Extreme risk - Ice accumulation: Limited risk - Snow: Elevated risk * Tuesday - Freeze: Extreme risk - Ice accumulation: Limited risk - Snow: Limited risk * Wednesday - Freeze: Extreme risk * Thursday - Freeze: Extreme risk * Friday - Freeze: Significant risk * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
Reported at the Garden City airport.
Reported at the Medicine Lodge airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898851, 898852.